Texas, 2011

Hail in Texas, May 30 to 31, 2011

May 30 to 31, 2011 · NWS LUB · 5 events in 3 counties and zones

A complex of thunderstorms developed late in the evening on the 30th and continued into the early morning hours of the 31st. Thunderstorms initially developed around 22:00 CST along a weak cold front extending from the extreme southeastern Texas panhandle to the south-central South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms developed late in the evening on the 30th and continued into the early morning hours of the 31st. Thunderstorms initially developed around 22:00 CST along a weak cold front extending from the extreme southeastern Texas panhandle to the south-central South Plains. Many of these thunderstorms became severe as they continued to intensify while the storms moved to the northeast. After midnight CST on the 31st, thunderstorms began to weaken and moved east of the Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 7:23 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 30, 7:23 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT MON MAY 30 2011

.UPDATE...
FORECAST PRODUCTS WERE UPDATED TO ACCOUNT FOR GRADUALLY LOWERING
WIND SPEEDS THIS EVENING. RED FLAG WARNING AND WIND ADVISORY
HIGH-LITES WERE ALLOWED TO EXPIRE. EVENING GUIDANCE PACKAGE NOT YET
IN...BUT WE STILL BELIEVE THERE IS A SLIM CHANCE FOR THUNDERSTORMS
TO DEVELOP NORTHWARD ALONG THE DRY-LINE THIS EVENING...AND ALSO
LATER TONIGHT AS THE PACIFIC COLD FRONT INTERACTS WITH THE DRY-
LINE. SO...NO CHANGES TO THE ALREADY SMALL THUNDER CHANCES.
RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 658 PM CDT MON MAY 30 2011/

AVIATION...
MODERATE LOW LEVEL SOUTHERLY FLOW WITH VFR CONDITIONS WILL PREVAIL
AGAIN THIS FORECAST. THERE ARE...HOWEVER...SLIM CHANCES FOR
THUNDERSTORMS TO EFFECT TAF SITES OVERNIGHT THAT WE WILL BE
WATCHING. FIRST...DRY-LINE RUNNING FROM JUST EAST OF KLBB TO ABOUT
25 MILES WEST OF KCDS HAS CONVECTED WITH SHALLOW HIGH-BASED
CUMULUS. LOW RISK OF A FEW THUNDERSTORMS DURING THE EVENING...
MAINLY NORTHWEST OF KCDS AND ALSO SOUTH OF KLBB AS DRY-LINE RETREATS.
ALSO...A SLIM CHANCE OF THUNDERSTORM DEVELOPMENT LATER TONIGHT AS A
PACIFIC COLD FRONT EDGES EASTWARD SHORTLY AFTER MIDNIGHT. FINALLY...
DEEPER MOISTURE SHOULD YIELD A HEALTHIER CUMULUS CLOUD FIELD
TOMORROW AFTERNOON ALONG WITH SLIGHTLY BETTER CHANCE FOR AFTERNOON
THUNDERSTORMS. RMCQUEEN

PREV DISCUSSION... /ISSUED 322 PM CDT MON MAY 30 2011/

SHORT TERM...
FIRE WEATHER AND LIMITED CHANCES FOR CONVECTION ASSOCIATED WITH THE
EJECTION OF AN UA TROUGH OVER THE NORTHERN/CENTRAL PLAINS REMAIN OF
CONCERN THROUGH THE SHORT TERM.

AT 20Z...THE DRYLINE WAS ORIENTED FROM ROUGHLY SILVERTON TO
BROWNFIELD. ADDITIONAL MIXING MAY HELP THE IT TO PROGRESS ANOTHER
30-45KM THROUGH LATE AFTERNOON. SATELLITE TRENDS SHOW A MODERATE CU
FIELD ALONG/EAST OF THE DRYLINE WHERE INHIBITION HAS WEAKENED NOTABLY
PER LAPS/RUC ANALYSIS. THUS AN ISOLATED THUNDERSTORM MAY INITIATE
OVER THE EXTREME EASTERN SOUTH PLAINS/ROLLING PLAINS DURING THE NEXT
2-4HRS IF MODEST LIFT ASSOCIATED WITH THE DRYLINE CIRCULATION CAN
PROVE TO BE SUFFICIENT. HOWEVER A LACK OF MEANINGFUL FORCING/ASCENT
WILL LIKELY PRECLUDE DEVELOPMENT LOCALLY DURING THE DAYLIGHT HOURS.
HIGH RESOLUTION MODELS CONTINUE TO SUGGEST THAT INCREASING CU OVER
THE UPPER TRANS PECOS/WESTERN BASIN MAY MATURE INTO STORMS AND
APPROACH THE SOUTHERN/SOUTHEAST ZONES THIS EVENING. ADDITIONALLY...
HINTS OF CI ARE NOTED IN SOME MODELS OVER THE SOUTHERN SOUTH
PLAINS/ROLLING PLAINS BETWEEN 03-06Z AS A PAC FRONT PUSHING
SOUTHEAST IN WAKE OF THE PASSING UA TROUGH AXIS MERGES WITH THE
DRYLINE. THIS MAY PROVE TO PRESENT THE DAY/S BEST CHANCE FOR RAIN...
BUT PROBABILITIES WILL REMAIN AOB 20 TO 30 PERCENT.

SAID FRONT WILL PUSH SOUTH OF THE FA OVERNIGHT...BUT IS PROGGED TO
RETREAT NORTHWARD DURING THE DAY TUESDAY AS RENEWED UA TROUGHINESS
EVOLVES OVER THE U.S. WEST COAST. TUESDAY APPEARS TO OFFER THE BEST
CHANCE OF RAIN WE/VE SEEN IN SOME TIME /30-40 PERCENT/ WITHIN
MOISTENING UPSLOPE FLOW. YET...UA SUPPORT WILL BE MINIMAL WITH
BUILDING HEIGHTS UNDER THE PERIPHERY OF AN EXPANDING SUBTROPICAL
RIDGE OVER CENTRAL TEXAS. THUS DEEP LAYER SHEAR WILL BE WANING...
BUT INSTABILITY WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE
WEATHER.

LONG TERM...
THE LONG TERM FORECAST WILL BE CHARACTERIZED BY A SUMMERTIME RIDGE
AND A TROUGH TO THE WEST OF THE AREA. A WARM FRONT WILL LIFT NORTH
TOMORROW EVENING SPREADING MOISTURE TO A LARGER PORTION OF WEST
TEXAS. AN ELONGATED RIDGE WILL BE POSITIONED FROM WEST TEXAS
THROUGH THE MID ATLANTIC STATES. A CHANCE OF THUNDERSTORMS WILL
EXIST JUST ABOUT EVERY EVENING THROUGH THURSDAY ACROSS THE HIGHER
TERRAIN OF NEW MEXICO. SOME OF THESE STORMS WILL HAVE A CHANCE OF
DRIFTING INTO THE AREA. THIS TREND COULD LAST THROUGH THE WEEKEND
WITH THE UPPER RIDGE SHIFTING EAST AND A BROAD TROUGH TO THE WEST
NEARING A BIT CLOSER. DIFFERENCES AMONG MODEL SOLUTIONS ENTER THE
FORECAST TOWARDS THE END OF THE FORECAST PERIOD AS A CLOSED LOW
DIVES INTO SOUTHERN CALIFORNIA. THERE COULD BE A CHANCE OF MORE
WIDESPREAD PRECIPITATION BY THE MIDDLE OF NEXT WEEK BUT THIS
FORECASTER IS NOT HOLDING HIS BREATH GIVEN THE MODEL DIFFERENCES AT
THE MOMENT. TEMPERATURES WILL STAY ABOVE AVERAGE WITH STRONG
POSITIVE HEIGHT ANOMALIES ASSOCIATED WITH THE RIDGE. AND FOR WHAT IT
IS WORTH...THE NAEFS IS DEPICTING A PROLONGED PERIOD OF WARMTH
THROUGH THE MIDDLE OF JUNE. JDV

FIRE WEATHER...
CRITICAL FIRE WEATHER IS ONGOING OVER THE WESTERN/CENTRAL SOUTH
PLAINS...AND HAS ALREADY CONTRIBUTED TO AT LEAST TWO SIGNIFICANT
FIRES. THESE CONDITIONS WILL PERSIST UNTIL EARLY EVENING WHEN
SOUTHWESTERLY WINDS WILL BEGIN TO SUBSIDE...BUT OVERNIGHT RH
RECOVERIES WILL BE VERY POOR. WINDS WILL VEER TOWARD THE NORTHWEST
OVER ALL AREAS EXCEPT THE SOUTHERN ROLLING PLAINS BY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  85  60  92  61 /  10  20  30  10  20
TULIA         54  85  64  91  65 /  10  20  30  10  10
PLAINVIEW     55  86  64  90  65 /  10  30  30  10  10
LEVELLAND     56  87  64  90  65 /  10  40  30  10  10
LUBBOCK       62  88  68  91  68 /  20  40  20  10  10
DENVER CITY   58  88  63  90  64 /  20  40  30  10  10
BROWNFIELD    59  86  65  90  66 /  20  40  20  10  10
CHILDRESS     69  91  68  96  68 /  20  30  20  10   0
SPUR          67  89  68  94  68 /  30  30  20   0   0
ASPERMONT     73  91  71  95  71 /  30  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>035-039>041.

&&

05/99
Hazardous weather outlook, May 30, 7:18 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
818 PM CDT MON MAY 30 2011

TXZ021>044-010130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
818 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF A DRYLINE
OVERNIGHT. IF STORMS DEVELOP...THEY WILL BRING THE THREATS OF
LOCALLY DAMAGING WINDS AND LARGE HAIL. THE STRONGEST STORMS ARE
POSSIBLE ALONG AND EAST OF A QUITAQUE TO RALLS TO TAHOKA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY BE ON-GOING ACROSS THE SOUTHERN SOUTH
PLAINS AND ROLLING PLAINS TUESDAY MORNING...WITH STORMS EXPECTED
TO EXPAND NORTHWARD TUESDAY AFTERNOON. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY OVERNIGHT...BUT MAY BE REQUESTED IF
ORGANIZED SEVERE THUNDERSTORMS DEVELOP.

In the hours before

Special weather statement, May 30, 10:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 PM CDT MON MAY 30 2011

TXZ035-036-310445-
CROSBY-LUBBOCK-
1117 PM CDT MON MAY 30 2011

...STRONG THUNDERSTORM IN SOUTHEAST LUBBOCK COUNTY MOVING INTO
WESTERN CROSBY COUNTY...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN LUBBOCK COUNTY...NEAR RANSOM
CANYON...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ
Special weather statement, May 30, 10:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 PM CDT MON MAY 30 2011

TXZ030-031-310500-
FLOYD-MOTLEY-
1125 PM CDT MON MAY 30 2011

...STRONG THUNDERSTORM IN SOUTHEAST FLOYD COUNTY ENTERING SOUTHWEST
MOTLEY COUNTY...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF MATADOR...MOVING NORTHEAST
AT 35 MPH. DOUGHERTY IS IN THE PATH OF THIS STRONG THUNDERSTORM.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ

The radar

The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Crosby

When
May 30, 10:35 PM CST
Where
Crosby County, Ralls
Measured
1 in hail
Reported by
Public
Coordinates
33.680, -101.380

Broadcast media relayed a public report of quarter size hail in Ralls. No damage was reported.

Hail, Childress

When
May 30, 11:05 PM CST
Where
Childress County, 3 mi S of Tell
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.327, -100.380

A NWS co-op observer reported numerous nickel sized hail stones mixed with a few golf ball sized hail stones. No damage was reported.

Hail, Motley

When
May 30, 11:17 PM CST
Where
Motley County, Matador
Measured
1.75 in hail
Reported by
Public
Coordinates
34.020, -100.820

Broadcast media relayed a public report of golf ball sized hail in Matador. No damage was reported.

Hail, Crosby

When
May 31, 12:00 AM CST to 12:05 AM CST
Where
Crosby County, 6 mi ESE of Crosbyton
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.637, -101.154

Law enforcement reported a few golf ball sized hail stones. There was partial damage to a law enforcement vehicle.

Hail, Childress

When
May 31, 12:00 AM CST to 12:05 AM CST
Where
Childress County, 0.5 mi SSW of Childress
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.413, -100.203

Childress police reported quarter size hail on the south side of town. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307733, 307763, 307765, 307768, 307770.